Alert archive / Virginia / Special Weather Statements in 2018

Special Weather Statement, NWS Blacksburg, VA

August 3, 20186 counties in Virginia; Rockingham County, North Carolina

NWS Blacksburg, VA issued this special weather statement at Aug 3, 2018, 4:02 PM EDT for 6 counties in Virginia; Rockingham County, North Carolina. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2018, 4:02 PM EDT (20:02 UTC)
Expired
Aug 3, 2018, 5:00 PM EDT
In force
58 min
Issued by
NWS Blacksburg, VA

Counties Rockingham County, NC, Amherst County, VA, Bedford County, VA, City of Danville, VA, City of Lynchburg, VA, City of Martinsville, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 75 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.0 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2018-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2018-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
566 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

605 
WWUS81 KRNK 032002
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
402 PM EDT FRI AUG 3 2018

NCZ005-006-VAZ033>035-043>045-032100-
Rockingham-Caswell-Henry-Franklin-Amherst-Campbell-Bedford-
Pittsylvania-
402 PM EDT FRI AUG 3 2018

...DEVELOPING STRONG THUNDERSTORMS WILL AFFECT ROCKINGHAM...WESTERN 
CASWELL...WESTERN CAMPBELL...PITTSYLVANIA... EASTERN HENRY... 
BEDFORD... CENTRAL AMHERST AND EASTERN FRANKLIN COUNTIES...THE CITY 
OF DANVILLE...THE CITY OF MARTINSVILLE AND THE CITY OF LYNCHBURG...

Until 500 PM EDT. 

At 400 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Thaxton to near Ellisboro. Movement was
northeast at 25 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Lynchburg...
Danville...
Eden...
Reidsville...
and Martinsville.

This includes The following Locations Liberty University, The
Martinsville Speedway, The National D-Day Memorial, Martinsville
Airport, and Lynchburg Airport.
 
Heavy rainfall is also expected with these storms, and may cause 
localized flooding. Do not drive your vehicle through flooded 
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3626 8002 3734 7969 3781 7913 3778 7907
      3772 7907 3770 7903 3625 7946
TIME...MOT...LOC 2000Z 226DEG 24KT 3735 7962 3632 7994 

$$

MBS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 3, 3:41 PM EDT, 21 minutes earlier.

Area forecast discussion, Aug 3, 3:41 PM EDT, 21 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
341 PM EDT Fri Aug 3 2018

.SYNOPSIS...
The Mid-Atlantic Region will remain in a very moist airmass
overnight through at least Friday as a deep southerly flow of
air persists ahead of a slow moving front. This will result in
periods of showers and storms with heavy rains and potential
flash flooding into Friday evening. The front will dissipate
across the region by Saturday resulting in somewhat drier
weather for the weekend.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 245 PM EDT Friday...

An upper level ridge in the western Atlantic and an upper level
trough across the Midwest will continue to feed the pipeline of
moisture into the region tonight. There is also another wave of
low pressure tracking between these two upper level systems.
The deformation zone from this wave and tropical moisture will
keep the possibilities of light to moderate rain in the area,
especially east of the Blue Ridge into this evening. With the
ground being wet and creeks, streams, and rivers running high,
the threat for areal flooding will continue into this evening.
If rainfall rates from a line of storms are high enough, flash
flooding will be a threat. Even though bulk of the rain is
starting to exit the mountains, some pop-up showers are forming
in the wake of the deformation zone. Since southwest Virginia
and North Carolina High Country have seen 2-3 inches of rain so
far today, these pop-up showers may pose a problem, therefore
will keep Flood Watch active with an expiration time of 8 PM.

Currently, one line of convection is tracking across the
foothills of southwest Virginia (Patrick, Henry, and Franklin
Counties) moving to the northeast. These storms may intensify as
they enter the piedmont and into some stronger instabilities
(CAPE = 1000-1500 J/KG). A second line is forming over the
Alleghany Highlands and will track over the Southern Shenandoah
Valley during rush hour. These storms may also intensify this
evening.

By midnight, the deformation zone will be well north of the
area and the line of convection will move east into the coastal
piedmont. Shower activity will be on a sharp decline from west
to east this evening. High pressure will keep most of the area
dry Saturday, however with afternoon heating and available
moisture, scattered thunderstorms are possible.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 315 PM EDT Friday...

Lingering piece of the residual upper trof will finally lift
out Saturday night allowing for a period of ridging aloft to
take shape into early next week. This will make for drier days
for Sunday into Monday with any convection mainly orographically
driven over southwest sections Sunday and across the west Monday
with a gradual return of deeper moisture. However appears much
of the period will be dominated by high pressure offshore and
subsequent subsidence as seen via dry air aloft off latest
forecast soundings and instability. Thus running with no more
than diurnally driven chance pops Sunday/Monday with overall
mainly sunny days and mostly clear overnights. Will be much
warmer given heating of somewhat drier air under weak southwest
flow that will bump 850 temps to above +20 deg/C Sunday into
Monday.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 300 PM EDT Friday...

Return to another unsettled/wet period appears in store during
the extended outlook as brief ridging across the southeast
states breaks down early in the period with a return to upper
troffiness by midweek. This will allow for moisture to quickly
return ahead of a series of cold fronts that will dive
southeast toward the region before likely stalling near or just
east of the region by Friday. Main aspect of this will be with
increasing coverage of daily showers and thunderstorms, espcly
Wednesday into Thursday, when 500 mb heights will be lower and
perhaps coupled with pieces of shortwave energy per latest GFS.
Thus plan to have pops bumping up to higher chances by Tuesday
afternoon followed by high chance to likelys Wednesday/Thursday
and at least chance coverage on Day7. Will see temperatures
return to more summery levels as midweek 850 mb warming combines
with periods of westerly flow to push highs to around 90 east,
and well into the 80s west through midweek. This before seeing
some slight late week cooling as the combination of
fronts/moisture act to temper highs back into the 70s and 80s.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
As of 135 PM EDT Friday...

Changing flight conditions with numerous showers continuing
with at least some threat for heavier rain and thunder into this
evening. This afternoon conditions are mainly MVFR but some
occasional IFR in pockets of rain. Have kept ceilings in those
ranges but should trend upward through the afternoon except
where heavier showers and storms occur.

By this evening and overnight shower coverage may finally begin
to diminish more significantly and move northeast, and ceilings
should improve overnight. With some partial clearing late, this
could allow fog to form especially at places like LWB and BCB
so have introduced that. Degree of clearing by morning uncertain
though.

Confidence moderate in cig/vsby taf elements, high on winds.

Extended...

Moist airmass will slowly diminish during the weekend with a
return to a more summerlike pattern as upper ridging builds in
from the Atlantic limiting storms to mainly the
afternoon/evening variety. Until then should expect periods of
sub-VFR conditions in storms as well as at night/early morning
at most sites.

Confidence is moderate to high, both temporally and spatially
throughout the extended period.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch until 8 PM EDT this evening for VAZ007-
     009>020-022>024-032>035-043>047-058-059.
NC...Flash Flood Watch until 8 PM EDT this evening for NCZ001>006-
     018>020.
WV...Flash Flood Watch until 8 PM EDT this evening for WVZ042>044-
     507-508.

&&

SYNOPSIS...JH/RCS
NEAR TERM...RCS
SHORT TERM...JH
LONG TERM...JH
AVIATION...RCS
Hazardous weather outlook, Aug 3, 3:17 PM EDT, 45 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
317 PM EDT Fri Aug 3 2018

NCZ001>004-018>020-VAZ007-009>020-022-023-032-WVZ042>044-507-508-
041930-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth-
Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Patrick-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
317 PM EDT Fri Aug 3 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia, west central Virginia
and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ005-006-VAZ024-033>035-043>047-058-059-041930-
Rockingham-Caswell-Rockbridge-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
317 PM EDT Fri Aug 3 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

In addition, strong to isolated severe thunderstorms containing
damaging winds will be possible into this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 3, 12:34 PM EDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1234 PM EDT FRI AUG 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     NON-TSTM WND DMG 3 ENE MAYFIELD          36.53N 79.52W
08/02/2018                   ROCKINGHAM         NC   911 CALL CENTER

            A TREE WAS DOWNED DUE TO THE COMBINATION OF GUSTY WINDS
            AND WET SOIL CONDITIONS.

&&

LOCONTO
Local storm report, Aug 3, 12:39 PM EDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1239 PM EDT FRI AUG 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     FLOOD            1 SSW NARROWS           37.32N 80.82W
08/02/2018                   GILES              VA   911 CALL CENTER

            HIGH WATER ON OLD WOLF CREEK ROAD ALONGSIDE WOLF CREEK.

&&

LOCONTO
Local storm report, Aug 3, 1:08 PM EDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
108 PM EDT FRI AUG 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TSTM WND DMG     PAINT BANK              37.57N 80.28W
08/02/2018                   CRAIG              VA   PUBLIC

            TREE DOWN IN PAINT BANK. TIME ESTIMATED FROM RADAR.

&&

LOCONTO
Local storm report, Aug 3, 2:53 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
253 PM EDT FRI AUG 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     FLASH FLOOD      1 WSW ELKIN             36.25N 80.86W
08/02/2018                   SURRY              NC   EMERGENCY MNGR

            FOUR TO FIVE FEET OF STANDING WATER WAS OBSERVED ACROSS
            MUCH OF ELKIN ISLAND PARK.

0808 PM     FLASH FLOOD      1 WSW ELKIN             36.25N 80.86W
08/02/2018                   SURRY              NC   EMERGENCY MNGR

            AROUND TWO FEET OF WATER WAS OBSERVED FLOWING OVER
            MEMORIAL AND EAST PLEASANT ROADS.

&&

16
Special weather statement, Aug 3, 2:54 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
254 PM EDT FRI AUG 3 2018

NCZ004-005-VAZ032>034-043-032000-
Stokes-Rockingham-Henry-Franklin-Patrick-Bedford-
254 PM EDT FRI AUG 3 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN STOKES...
WESTERN ROCKINGHAM...HENRY...WESTERN BEDFORD... FRANKLIN AND
SOUTHEASTERN PATRICK COUNTIES AND THE CITY OF MARTINSVILLE...

Until 400 PM EDT.

At 254 PM EDT, radar indicated strong thunderstorms were developing
from Boones Mill through Spencer to near Winston-Salem. Movement was
northeast at 25 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Martinsville...
Bedford...
Rocky Mount...
Mayodan...
and Madison.

This includes The following Locations The Martinsville Speedway, The
National D-Day Memorial, and Martinsville Airport.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3626 8023 3657 8009 3712 7999 3754 7949
      3688 7963 3625 7992
TIME...MOT...LOC 1854Z 226DEG 20KT 3710 7995 3662 8003 3606 8029

MBS
Special weather statement, Aug 3, 4:02 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
402 PM EDT FRI AUG 3 2018

NCZ005-006-VAZ033>035-043>045-032100-
Rockingham-Caswell-Henry-Franklin-Amherst-Campbell-Bedford-
Pittsylvania-
402 PM EDT FRI AUG 3 2018

...DEVELOPING STRONG THUNDERSTORMS WILL AFFECT ROCKINGHAM...WESTERN
CASWELL...WESTERN CAMPBELL...PITTSYLVANIA... EASTERN HENRY...
BEDFORD... CENTRAL AMHERST AND EASTERN FRANKLIN COUNTIES...THE CITY
OF DANVILLE...THE CITY OF MARTINSVILLE AND THE CITY OF LYNCHBURG...

Until 500 PM EDT.

At 400 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Thaxton to near Ellisboro. Movement was
northeast at 25 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Lynchburg...
Danville...
Eden...
Reidsville...
and Martinsville.

This includes The following Locations Liberty University, The
Martinsville Speedway, The National D-Day Memorial, Martinsville
Airport, and Lynchburg Airport.

Heavy rainfall is also expected with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3626 8002 3734 7969 3781 7913 3778 7907
      3772 7907 3770 7903 3625 7946
TIME...MOT...LOC 2000Z 226DEG 24KT 3735 7962 3632 7994

MBS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 8:09 PM EDTSpecial Weather StatementRNKGiles66 min
Aug 2, 8:24 PM EDTTornado WarningRNKGiles36 min
Aug 2, 8:38 PM EDTSevere Thunderstorm WarningRNKGiles37 min
Aug 2, 8:43 PM EDTTornado WarningRNKGiles32 min
Aug 2, 8:51 PM EDTSevere Thunderstorm WarningRNKAlleghany, Craig26 min
Aug 2, 9:13 PM EDTSevere Thunderstorm WarningRNKGiles47 min
Aug 2, 9:20 PM EDTFlash Flood WarningRNKCity of Lynchburg6 hr
Aug 2, 10:01 PM EDTAreal Flood WarningRNKBland, Giles, Pulaski, Wythe3 hr
Aug 3, 1:53 AM EDTSpecial Weather StatementRNKHalifax67 min
Aug 3, 3:09 AM EDTFlash Flood WarningRNKCity of Lynchburg23 hr
Aug 3, 5:38 AM EDTAreal Flood WarningRNKAmherst, Bedford, Campbell, City of Lynchburg9 hr
Aug 3, 8:47 AM EDTAreal Flood WarningRNKGrayson, Smyth, Wythe9 hr
Aug 3, 2:42 PM EDTAreal Flood WarningRNKBland, Giles, Montgomery, Pulaski, Wythe3 hr
Aug 3, 2:54 PM EDTSpecial Weather StatementRNKFranklin, Henry, City of Martinsville66 min
Aug 3, 4:27 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Campbell, Franklin, Halifax, Henry and 3 more63 min
Aug 3, 5:30 PM EDTSpecial Weather StatementRNKHalifax, Pittsylvania, City of Danville60 min
Aug 3, 5:36 PM EDTSpecial Weather StatementRNKFranklin54 min
Aug 2, 10:29 PM EDTAreal Flood WarningRNKRockingham6 hr
Aug 3, 12:41 AM EDTAreal Flood AdvisoryRNKSurry, Wilkes3 hr
Aug 3, 5:14 PM EDTAreal Flood AdvisoryRNKCaswell4 hr

Nearby

Special Weather Statements in Virginia, 2018Special Weather Statements in North Carolina, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.